Azithromycin and the elderly
Type of Spiritual Experience
from a website for the elderly
coughs and colds are viral not bacterial
A description of the experience
Delirium in the elderly resulting from azithromycin therapy
Acute delirium reported in two elderly people after taking azithromycin took longer to resolve than similar side effects experienced after the use of clarithromycin, reports a case study from researchers in California.
Although studies report that about 1% of people taking azithromycin will experience adverse central nervous system symptoms -- such as vertigo, headache, and anxiety -- no studies have reported more serious complications such as delirium or psychosis.
Lawrence A. Cone, MD, DSc, and colleagues from the Eisenhower Medical Center, in Rancho Mirage, California, report on 2 cases of acute delirium reported in two elderly patients after taking azithromycin. In both cases, delirium started within 72 hours of taking azithromycin and lasted from 48 to 72 hours after stopping treatment.
One patient was a 78-year old man placed on ceftriaxone 1 g IV/day and azithromycin initially 500 mg, followed by 250 mg orally/day after being hospitalised with dyspnoea, low-grade fever and productive cough. The patient started having visual hallucinations after the third day in hospital and azithromycin was withdrawn 24 hours later. His hallucinations resolved over the following 72 hours.
The other patient was an 88-year old woman treated with the same combination of drugs upon entering the hospital with fever, a dry cough, and dyspnea. This patient started having visual hallucinations with paranoia after 4 days of treatment. Discontinuation of azithromycin within 24 hours resolved the hallucinations, but she experienced paranoia and confusion for 2 more days.
Although other neuropsychiatric side effects are associated with agents similar to azithromycin, such as clarithromycin, the longer duration of symptoms in the azithromycin-treated patients that these symptoms take longer to resolve because of the longer half-life of azithromycin, the authors suggest.
In addition, they add, older women may experience more frequent adverse reactions with azithromycin because they have 30% to 50% higher peak plasma levels of the drug compared to younger patients and to older men.
The source of the experienceOrdinary person
Concepts, symbols and science items
Activities and commonsteps
Being mis-prescribed pharmaceuticals